Texas, 2021

Flash Flooding in Texas, May 15, 2021

May 15, 2021 · NWS EWX · 2 events in 1 county or zone

An upper level shortwave trough moved over a surface trough and generated thunderstorms. These storms formed in a very moist airmass and some produced heavy rain that led to flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An upper level shortwave trough moved over a surface trough and generated thunderstorms. These storms formed in a very moist airmass and some produced heavy rain that led to flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 15, 1:20 PM CST, 33 minutes earlier.

Area forecast discussion, May 15, 1:20 PM CST, 33 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
220 PM CDT Sat May 15 2021

.SHORT TERM (Tonight through Sunday Night)...
In the near term moderate to heavy rainfall will continue across
Uvalde and Medina County. Rainfall estimates of 2 to 4 inches have
prompted Flash Flood Warnings across parts of Uvalde County. In
general the high resolution models keep this area and areas to the
east towards Bexar, Wilson, and Atascosa county as the main focus
areas through the mid to late afternoon. The HRRR has consistently
turned this complex southeast by late afternoon, but so far things
have remained fairly consistent to the southwest of Bexar County.
This complex is in response to a mid-level shortwave that is evident
in the morning runs of the NAM and can be seen pushing eastward on
the GOES-16 Water Vapor.

The next round of precipitation will be late this evening and into
the overnight hours along the dryline across west Texas. The large
upper level low is dropping out of California and into Arizona this
afternoon. Ahead of it plenty of moisture and instability are
building across South Central Texas. Mid-level winds will stream
over the Serranias del Burro this afternoon. Convection initiates by
mid afternoon across Mexico and West Texas, and while the HRRR
indicates that initial storms may move more to the SE parallel to
the Texas Border, but late this evening strong to severe storms
could be moving into the Rio Grande Plains. In addition the HRRR and
the NAM seem to suggest that convection across West Texas will form
into an MCS and move to the south and east through the late evening
and into the overnight hours. The model consensus is that this
convection across the Rio Grande and West Texas will come together
and push towards the I-35 corridor in the early morning hours of
Sunday. This MCS will likely be related to a second shortwave trough
shown in the NAM to move across the state during the day on Sunday.

Sunday presents some interesting forecast challenges. If the NAM and
HRRR verify the MCS will likely be moving east of I-35 by Sunday
morning. This could stabilize the atmosphere through much of the day
leading to a relatively quiet day. If that verifies than the current
forecast package is probably overdone with PoPs for Sunday. If the
MCS and storms out west tonight are weaker then there will be plenty
of instability and moisture still in play for the next shortwave to
work with. In general though, think the best chances of rain on
Sunday will be east of Interstate 35.

Lets take a deeper look at hazards. The first heavy rainfall. We
have seen that today and that threat will continue in the short
term. Model soundings show a very moisture surface and column in the
atmosphere with precipitable water values near 1.5 inches. Locally
heavy rainfall will then be possible with any slow moving storms,
like the complex we have seen today, and individual cells or
complexes like we expected this evening into early Sunday.

In terms of Severe Weather the Storm Prediction Center has most
areas west of HWY 281 in a Slight Risk for today, with a marginal
risk for the rest of the area. Sunday the whole of South Central
Texas is painted with a Marginal Risk. While decent (1500-2000 j/KG)
of CAPE will be in place, both days a capping inversion and the
previous convection may keep storms to a minimum on Sunday. Areas of
the Rio Grande have missed out on much of today's convection so
storms coming from the west will be more primed this evening to
produce large hail and damaging thunderstorm winds. If an MCS can
form late tonight that will also increase the overall wind threat.
Many questions remain about Sunday based on the storm evolution
through the night tonight, but in general think Sunday will be a
quieter day than today and tonight have been and will be.

&&

.LONG TERM (Monday through Saturday)...
An upper level shortwave trough will move across Texas Monday and may
provide sufficient lift to generate thunderstorms over South Central
Texas. Models suggest better lift farther north and convection over
our CWA is conditional on how far south the shortwave digs. If
convection does form, there should be enough instability and shear to
produce strong to severe storms. There will be ample low level
moisture helping to increase instability. Strong southeasterly flow
will keep moisture high into Tuesday. PWs values will increase to
above 1.5 inches. A combination dryline and cold front will move into
this warm, moist airmass Tuesday and Tuesday night. Again strong
instability and moderate vertical wind shear will make strong to
severe storms possible. In addition the high PW will make locally
heavy rainfall and flash flooding possible. The upper level trough
axis will move across Texas Wednesday/Wednesday night and showers and
thunderstorms will continue. PW will remain high and locally heavy
rain will be possible. The warm, moist airmass will remain in place
through the end of the period. A series of upper level shortwave
troughs will keep convection in the forecast each day Thursday
through Saturday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              68  80  70  85  71 /  60  70  40  40  30
Austin Bergstrom Intl Airport  68  80  70  85  70 /  60  70  40  40  30
New Braunfels Muni Airport     69  82  72  88  73 /  60  60  30  30  30
Burnet Muni Airport            67  79  69  84  69 /  60  70  30  40  40
Del Rio Intl Airport           70  88  73  93  72 /  60  10  10  10  40
Georgetown Muni Airport        68  79  70  85  69 /  60  80  40  50  40
Hondo Muni Airport             68  84  71  90  72 /  70  50  20  20  30
San Marcos Muni Airport        68  81  70  87  71 /  60  70  30  30  30
La Grange - Fayette Regional   70  81  72  87  74 /  30  80  30  50  20
San Antonio Intl Airport       69  81  72  87  72 /  70  60  20  30  30
Stinson Muni Airport           70  84  73  89  74 /  70  60  20  20  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...Treadway
Long-Term...05
Decision Support...17
Hazardous weather outlook, May 15, 3:42 AM CST, 10 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
442 AM CDT Sat May 15 2021

TXZ171>173-183>194-202>209-217>225-228-160945-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
442 AM CDT Sat May 15 2021

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

There is a chance for strong to severe thunderstorms today for
areas generally along and west of a Llano to Cuero line. The
chance for severe weather increases slightly for areas along and
west of a Kerrville to Castroville to Cotulla line. Hail and high
winds are the main severe weather concerns. In addition, locally
heavy rainfall is possible for areas west of a Llano to Cuero
line.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low chance for strong to severe thunderstorms on
Sunday across most of south central Texas. Hail and high winds
are the main severe weather concerns. Some locally heavy downpours
are also possible.

For Monday through Wednesday, we could see several rounds of
showers and thunderstorms across south central Texas. Strong to
severe thunderstorms along with locally heavy rainfall are
possible across most of the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The Laughlin AFB radar (KDFX), 50 km away, was scanning. The volume nearest the first event began at 19:53 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Uvalde

When
May 15, 1:53 PM CST to 4:22 PM CST
Where
Uvalde County, 2.28 mi NE of Uvalde to 2.87 mi NE of Uvalde
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.240, -99.770

Thunderstorms produced heavy rain that led to flash flooding. There were a number of streets closed in Uvalde including FM 3447 and FM 2369.

Flash Flood, Uvalde

When
May 15, 1:58 PM CST to 4:30 PM CST
Where
Uvalde County, 8.31 mi S of Sabinal to 8.22 mi S of Sabinal
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.200, -99.460

Thunderstorms produced heavy rain of 6.59 inches in four hours that led to flash flooding. RR 187 along the Sabinal River was flooded south of Sabinal.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 961346, 961347.